Nebraska, 2011

Hail and Damaging Winds in Nebraska, May 11, 2011

May 11, 2011 · NWS OAX · 26 events in 13 counties and zones

A line of thunderstorms, some severe, developed near the Kansas and Nebraska border south of Beatrice during the early afternoon of May 11th. Temperatures in the 80s and dew point temperatures in the mid/upper 60s from southeast Nebraska into easterly Kansas created moderately unstable conditions as a large upper level low pressure system organized over Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms, some severe, developed near the Kansas and Nebraska border south of Beatrice during the early afternoon of May 11th. Temperatures in the 80s and dew point temperatures in the mid/upper 60s from southeast Nebraska into easterly Kansas created moderately unstable conditions as a large upper level low pressure system organized over Colorado. Due to the circulation of the upper system, the storms lifted north across eastern Nebraska and produced areas of damaging winds and several large hail reports. With a boundary bisecting east central Nebraska and western Iowa a few tornadoes also spun-up just west and east of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 11, 10:38 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 11, 10:38 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1138 AM CDT WED MAY 11 2011

.DISCUSSION...
UPDATED MOST GRIDS FOR TODAY AND THIS EVENING BASED ON WEATHER
TRENDS...WITH MESSY MORNING WEATHER FOLLOWED BY THUNDERSTORM
POTENTIAL IN THE AFTERNOON/EVENING. SUBJECTIVE 12Z UPPER AIR
ANALYSIS INDICATES 850MB WARM FRONT EXTENDING FROM LOW CENTERED IN
SOUTHEAST CO THROUGH CENTRAL/EAST CENTRAL NEB INTO NORTHERN IA.
850MB DEWPOINT AT KOAX WAS 12C...WITH AMPLE MOISTURE FEED OUT OF
TX/OK AHEAD OF THE FRONT. UPPER LOW REMAINS WELL WEST...CENTERED
ON THE FOUR CORNERS...WITH WEAK WAVES EJECTING AHEAD OF IT THAT
HELPED KICK OFF MORNING STORMS IN NEB/IA AS WELL AS IN OK/KS.
MORNING KS CONVECTION IS MOVING NORTH-NORTHEASTWARD. 16Z SURFACE
ANALYSIS INDICATES SURFACE LOW STILL WELL WEST IN SOUTHEAST
CO...WITH FRONT EXTENDING FROM NEAR KOEL TO NEAR KAUH TO NEAR
KFET. FRONT HAS BEEN LIFTING NORTHWARD IN THE LAST HOUR OR
TWO...WITH SURFACE WINDS AT KOMA/KLNK ACQUIRING A SOUTHERLY
COMPONENT. SOUTHEAST CWA REMAINS FIRMLY IN THE WARM SECTOR...WITH
16Z RUC ANALYSIS INDICATING OVER 2500 J/KG MLCAPE. SHEAR REMAINS
WEAK IN EASTERN NEB...ESPECIALLY SOUTH OF THE BOUNDARY...WITH LESS
THAN 20KT OF EFFECTIVE DEEP-LAYER SHEAR.

MAIN FORECAST CONCERN IS WHEN CONVECTION WILL DEVELOP AND/OR MOVE
INTO THE CWA. WITH SOUTHEAST CWA ALREADY UNCAPPED AND
UNSTABLE...AM SEEING TSRA DEVELOP IN SOUTHWEST IOWA. CONVECTION IN
KS IS MOVING INTO THE UNSTABLE ENVIRONMENT AS WELL. THE LACK OF
SHEAR IS A CONCERN FOR AFTERNOON CONVECTION THOUGH...AND MAY LIMIT
SEVERE POTENTIAL. EXPECT MORE WIDESPREAD CONVECTION TO DEVELOP BY
AROUND 00Z ALONG THE SURFACE FRONT AS MOISTURE-RICH SURFACE TO
850MB FLOW IMPINGES ON THE FRONT. AGAIN...DEEP-LAYER SHEAR REMAINS
RELATIVELY WEAK THROUGH THE EVENING...WHICH MAY LIMIT SEVERE
POTENTIAL. MAY SEE NEAR-SEVERE OR LOW-END SEVERE HAIL AND WINDS
THOUGH...ESPECIALLY WITH EARLY TSRA DEVELOPMENT. OTHERWISE...MORE
ORGANIZED SEVERE WEATHER THREAT MAY HOLD OFF UNTIL THURSDAY
AFTERNOON IN THE WARM SECTOR AS THE UPPER LOW EJECTS ACROSS
NEB/KS...ALLOWING DEEP-LAYER SHEAR TO INCREASE.

HAVE TWEAKED POP/WX/SKY GRIDS FOR MORNING TRENDS AS WELL AS
POTENTIAL FOR MORE WIDESPREAD AFTERNOON/EVENING CONVECTION.
INCREASED TEMPS AND DEWPOINTS...PARTICULARLY IN THE SOUTHERN CWA
WHERE TEMPS ARE ALREADY RISING RAPIDLY AND SHOULD REMAIN
CONVECTION FREE AT LEAST A LITTLE LONGER.

UPDATED GRIDS/ZFP ALREADY SENT.

&&

.PREV DISCUSSION... /ISSUED 313 AM CDT WED MAY 11 2011/

DISCUSSION...TODAY THROUGH FRIDAY NIGHT.

RATHER COMPLICATED BUT INTERESTING LARGE SCALE PATTERN ADVERTISED
DURING THE FCST PD AS FLOW BECOMES BLOCKED WITH A LARGE STATIONARY
UPPER LOW ANCHORED OFF THE EAST COAST AND ANOTHER LARGE UPPER LOW
HANGING OFF THE BRITISH COLUMBIAN COASTLINE. SMALLER PIECE OF ENERGY
MIGRATING OVER THE CNTRL STATES AND ACCOMPANYING SFC BOUNDARIES
THOUGH WILL DICTATE ACTIVE WEATHER INTO AT LEAST FRIDAY MORNING FOR
THE CWA. MORE SPECIFICALLY...VORT ENERGY WILL EXIT THE 4 CORNERS
REGION TODAY MAKING TO THE CNTRL PLAINS BY THURSDAY MORNING...THEN
INTO THE MID MS VLY LATE FRIDAY NIGHT. MEANWHILE VORT MAX OVER THE
DAKOTAS THIS MORNING WILL LIFT INTO CANADA THIS AFTN...BUT THEN DROPS
BACK DOWN INTO THE LOWER 48 LATE FRIDAY AFTN AND BECOMES THE DOMINATE
FEATURE OVER THE DAKOTAS. AMPLE FORCING VIA COMBINATION OF INCREASING
DPVA...DECENT 850-250MB DIFFERENTIAL DIVG WILL PHASE WITH UNSTABLE
ENVIRONMENT AND PRECIP WATER VALUES 150-200% OF NORMAL FOR WIDESPREAD
CONVECTION OVER THE REGION BEGINNING THIS AFTN. HAVE ADJUSTED POPS A
BIT WITH LIKELY OR CATEGORICAL THE MAJORITY OF THE TIME THRU LATE
THURSDAY NIGHT. FINALLY END POPS FRIDAY AFTN WHEN MORE STABLE AIRMASS
FILLS IN BEHIND EXITING COLD FRONT. NOTICEABLE COOLING TREND WILL
ENSUE HEADING INTO THIS WEEKEND WITH HIGHS SAT/SUN STRUGGLING TO
REACH 60.

DEE

AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

FRONTAL BOUNDARIES WILL REMAIN IN THE AREA AT LEAST THE NEXT 24
HOURS. GENERALLY VFR CONDITIONS SHOULD PREVAIL...EXCEPT IN ANY
THUNDERSTORMS. CONFIDENCE ON TIMING ACTIVITY REMAINS LOW.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES
Hazardous weather outlook, May 11, 10:43 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 AM CDT WED MAY 11 2011

IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088>090-092-120645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-PAGE-KNOX-
CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
1143 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD BY THIS EVENING. A FEW OF
THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY NIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE
FROM WAYNE TO COLUMBUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF HAIL OR
DAMAGING WINDS WOULD BE APPRECIATED.

IAZ090-NEZ068-091-093-120645-
FREMONT-OTOE-NEMAHA-RICHARDSON-
1143 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD BY THIS EVENING. A FEW OF
THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS.

MINOR FLOODING CONTINUES ALONG THE MISSOURI RIVER FROM AROUND
NEBRASKA CITY DOWNSTREAM THROUGH RULO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY NIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE
FROM WAYNE TO COLUMBUS.

MINOR FLOODING OF THE MISSOURI RIVER FROM AROUND NEBRASKA CITY
DOWNSTREAM WILL CONTINUE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF HAIL OR
DAMAGING WINDS WOULD BE APPRECIATED.

MAYES

In the hours before

Special weather statement, May 11, 11:29 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1229 PM CDT WED MAY 11 2011

NEZ089-111800-
GAGE NE-
1229 PM CDT WED MAY 11 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GAGE COUNTY UNTIL 100
PM CDT...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF BEATRICE...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FILLEY...
  ADAMS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BOUSTEAD
Special weather statement, May 11, 12:14 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
114 PM CDT WED MAY 11 2011

IAZ069-079-080-090-091-111900-
FREMONT IA-MILLS IA-MONTGOMERY IA-PAGE IA-POTTAWATTAMIE IA-
114 PM CDT WED MAY 11 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN FREMONT...EASTERN MILLS...
MONTGOMERY...NORTHWESTERN PAGE AND SOUTHEASTERN POTTAWATTAMIE
COUNTIES UNTIL 200 PM CDT...

AT 112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED OAK TO 7 MILES
NORTHWEST OF ESSEX TO RIVERTON...AND MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  RED OAK...
  EMERSON...
  ELLIOTT...
  MALVERN...
  MACEDONIA...
  CARSON...
  RANDOLPH...
  HASTINGS...
  HENDERSON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

FOBERT
Special weather statement, May 11, 12:16 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
116 PM CDT WED MAY 11 2011

NEZ089-111900-
GAGE NE-
116 PM CDT WED MAY 11 2011

...SPECIAL WEATHER STATEMENT FOR GAGE COUNTY UNTIL 200 PM CDT...

AT 112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ODELL...OR 18 MILES SOUTH OF BEATRICE...
MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEATRICE...
  ODELL...
  WYMORE...
  BLUE SPRINGS...
  PICKRELL...
  BARNESTON...
  ROCKFORD STATE RECREATION AREA...
  VIRGINIA...
  FILLEY...
  ADAMS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BOUSTEAD

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Gage

When
May 11, 12:21 PM CST
Where
Gage County, 0.87 mi SW of Adams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.510

A spotter reported pea to quarter-size hail in the Adams area.

Thunderstorm Wind, Gage

When
May 11, 12:32 PM CST
Where
Gage County, 0.69 mi S of Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.120, -96.670

A spotter reported thunderstorm wind gusts broke tree branches in the Wymore area. The winds were estimated at 60 mph and were accompanied by 1 inch hail.

Hail, Gage

When
May 11, 12:32 PM CST
Where
Gage County, Wymore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -96.670

The hail was accompanied by thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Gage

When
May 11, 12:55 PM CST
Where
Gage County, 0.69 mi N of Filley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.290, -96.530

A spotter estimated thunderstorm winds reached around 60 mph.

Thunderstorm Wind, Jefferson

When
May 11, 12:55 PM CST
Where
Jefferson County, 2 mi NE of Plymouth
Measured
69 kt (79 mph) measured gust
Reported by
Public
Coordinates
40.321, -96.953

Home weather equipment measured a thunderstorm wind gust of 78 mph a few miles northeast of Plymouth. The winds knocked down a few tree branches in the area.

Thunderstorm Wind, Saline

When
May 11, 1:04 PM CST
Where
Saline County, 0.53 mi W of Wilber
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.480, -96.960

A spotter in the Wilber area estimated that thunderstorm wind gusts approached 70 mph. The winds were accompanied by nickel-size hail.

Hail, Saline

When
May 11, 1:10 PM CST to 1:13 PM CST
Where
Saline County, 0.53 mi W of Wilber
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.480, -96.960

The hail lasted several minutes and just followed thunderstorm wind gusts that were estimated at around 70 mph.

Hail, Gage

When
May 11, 1:14 PM CST
Where
Gage County, 0.87 mi SW of Adams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.510

A second area of severe thunderstorms produced pea to quarter-size hail in the Adams area within an hour.

Thunderstorm Wind, Gage

When
May 11, 1:14 PM CST
Where
Gage County, 0.87 mi SW of Adams
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.460, -96.510

Thunderstorm wind gusts estimated at 60 mph downed a few 2 to 3 inch in diameter tree limbs in the area. The winds were accompanied by hail up to quarter-size.

Thunderstorm Wind, Johnson

When
May 11, 1:14 PM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.460, -96.380

Thunderstorm wind gusts were estimated at close to 60 mph. The winds were accompanied by hail that was a little under 3/4 inch in diameter.

Thunderstorm Wind, Sarpy

When
May 11, 2:11 PM CST
Where
Sarpy County, Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.080, -96.130

A storm chaser estimated thunderstorm wind gusts of around 60 mph. The winds were accompanied by hail up to 1 inch in diameter.

Hail, Sarpy

When
May 11, 2:11 PM CST
Where
Sarpy County, Springfield
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.080, -96.130

The hail was accompanied by thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Butler

When
May 11, 2:20 PM CST
Where
Butler County, David City
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.250, -97.130

Thunderstorm wind gusts estimated at over 60 mph downed a tree on 10th Street that just missed a mailman's Jeep.

Thunderstorm Wind, Platte

When
May 11, 2:33 PM CST
Where
Platte County, 1.24 mi ESE of Monroe
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
41.470, -97.600

Thunderstorm wind gusts estimated at over 60 mph caused tree damage in the Monroe area.

Thunderstorm Wind, Platte

When
May 11, 2:40 PM CST
Where
Platte County, 1.48 mi SSE of (Olu)columbus Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -97.320

A spotter estimated thunderstorm wind gusts approached 65 mph on the east side of Columbus.

Thunderstorm Wind, Platte

When
May 11, 2:42 PM CST
Where
Platte County, 2.32 mi SSW of Cornlea
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
41.650, -97.600

Thunderstorm wind gusts that were estimated at around 70 mph destroyed a pole barn and severe damaged other outbuildings and grain bins north of Monroe.

Thunderstorm Wind, Dodge

When
May 11, 2:44 PM CST
Where
Dodge County, 3.4 mi WNW of Ames
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -96.690

A spotter estimated thunderstorm wind gusts reached 70 mph east of North Bend. The winds were accompanied by 1 inch hail.

Thunderstorm Wind, Platte

When
May 11, 2:45 PM CST to 2:47 PM CST
Where
Platte County, 4 mi W of Tarnov to Tarnov
Measured
65 kt (75 mph) estimated gust
Reported by
County Official
Coordinates
41.620, -97.597

Thunderstorm wind gusts estimated at over 70 mph damaged or destroyed farm outbuildings and overturned numerous center pivots near Tarnov. Trees were toppled in the area as well.

Hail, Dodge

When
May 11, 2:45 PM CST
Where
Dodge County, 5 mi E of North Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.470, -96.683

The hail was accompanied by thunderstorm wind gusts estimated at 70 mph.

Thunderstorm Wind, Boone

When
May 11, 2:48 PM CST
Where
Boone County, 0.86 mi SW of Primrose
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.620, -98.240

Law enforcement estimated thunderstorm wind gusts approached 70 mph in the Primrose area.

Thunderstorm Wind, Platte

When
May 11, 3:03 PM CST
Where
Platte County, 0.86 mi NE of Humphrey
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
41.690, -97.490

Thunderstorm wind gusts estimated at over 60 mph caused grain bin damage in the Humphrey area.

Hail, Colfax

When
May 11, 3:10 PM CST
Where
Colfax County, Howells
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -97.000

Thunderstorm Wind, Dodge

When
May 11, 3:10 PM CST
Where
Dodge County, 0.86 mi SE of Scribner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -96.660

A spotter estimated thunderstorm wind gusts were around 60 mph.

Thunderstorm Wind, Cuming

When
May 11, 3:20 PM CST
Where
Cuming County, 1 mi W of West Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.830, -96.739

Thunderstorm wind gusts estimated at over 60 mph toppled a tree which crushed the rear of a pickup truck just west of West Point.

Thunderstorm Wind, Stanton

When
May 11, 3:22 PM CST
Where
Stanton County, 6.69 mi NW of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
42.020, -97.320

Thunderstorm wind gusts estimated at 60 mph reportedly picked up and moved a mini van northwest of Stanton.

Thunderstorm Wind, Thurston

When
May 11, 3:55 PM CST
Where
Thurston County, 1.47 mi SSW of Emerson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.260, -96.730

A spotter estimated that thunderstorm wind gusts approached 60 mph near Emerson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290833, 290834, 290861, 290835, 290963, 290836, 290837, 290838, 290839, 290840, 290841, 290866, 290842, 290843, 290844, 290845, 290846, 290847, 290859, 290849, 290850, 290851, 290853, 303206, 290855, 290857.